Illinois, 2020Flooding in Illinois, January 2 to 31, 2020
January 2 to 31, 2020 · NWS PAH · 2 events in 2 counties and zones
The lowermost sections of the Ohio River near Cairo were above flood stage for nearly the entire month. The Ohio River remained above flood stage at Cairo into February.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The lowermost sections of the Ohio River near Cairo were above flood stage for nearly the entire month. The Ohio River remained above flood stage at Cairo into February.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 2, 5:48 AM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Jan 2, 5:48 AM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
548 AM CST Thu Jan 2 2020
.UPDATE...
Issued at 539 AM CST Thu Jan 2 2020
For aviation section only.
&&
.SHORT TERM...(Today through Saturday night)
Issued at 345 AM CST Thu Jan 2 2020
Mid/upper level trofing will continue to dig southeast today
through the TX Panhandle, leading to a deep, moist swly flow into
the mid MS Valley. At the same time, a cold front associated with
nrn branch energy will be pushing southeast through the Midwest.
Widespread rains ongoing this morning over the Gulf Coast states
east of the southern branch trof will lift north as the day
progresses, and overtake the entire forecast area by late in the
day or this evening.
The cold front will continue to push southeast into the region
tonight, and should be located somewhere close to the OH River by
sunrise Friday. This should tend to end or weaken considerably
the precip over our nw counties, at least temporarily, until
another wave of light precip comes in later in the day or Friday
night as the main H50 trof axis shifts east toward the MS River
Valley. As colder air conts to push southeast into the region
behind the sfc front, there could be a window of time where the
light rain changes over to some wet snow, or a mix of rain and
snow later Friday night (northwest counties) and Saturday morning.
However, with relatively warm ground temps and sfc temps near or
above freezing, we are not expecting much of a winter impact at
this time. All in all, still expecting highest rain totals over
western KY into sw IN, where an inch or two of rain will be
possible. Lesser amounts closer to a half inch are anticipated
farther nw into se MO/sw IL. Temperatures Sat will likely struggle
to get out of the 30s at many locations.
.LONG TERM...(Sunday through Wednesday)
Issued at 345 AM CST Thu Jan 2 2020
While the northern stream westerlies will remain active over the
extended forecast period, farther south in our region the mid/upper
level flow was shown by the medium range models to be mostly zonal.
However, by Mon night, the initialization blend indicated a slight
chance of measurable pcpn for all but western parts of southeastern
MO, which should last into Tue. In addition to rain, some wintry
pcpn is possible mainly in the northern half of the region in the
early hours of Tue as surface temps will be around the freezing
mark. Impacts should be minimal to none with relatively warm roadway
temps. This possible pcpn occurrence will be because of shortwave
energy moving through (depicted by most models), plus an induced
surface low moving through our region (exact path not certain at
this time). As deep moisture appears lacking, QPF is expected to be
on the light side with this feature.
The rest of the extended forecast period will be dry, under a
developing ridge aloft. Temps should remain above seasonable
averages
&&
.AVIATION...
Issued at 540 AM CST Thu Jan 2 2020
Conditions will deteriorate during the day. Morning MVFR ceilings
will lower to AOB 1 kft by early to mid afternoon. This will be
associated with -RA spreading northward through the region, which
will also likely be accompanied by some MVFR vsbys. Southerly
winds may gust up around 20 knots during the morning hours, before
we lose the gustiness heading into the afternoon hours.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...GM
SHORT TERM...GM
LONG TERM...DB
AVIATION...SP
Hazardous weather outlook, Jan 2, 4:09 AM CST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
409 AM CST Thu Jan 2 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
409 AM CST Thu Jan 2 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
Minor flooding is occurring on the Green River. Please refer to
the river flood statement for details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
Minor flooding is expected on the Green and Ohio rivers. Please
refer to the river flood warnings and statements for the latest
information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Alexander
- When
- January 2, 9:00 AM CST to January 31, 11:59 PM CST
- Where
- Alexander County, Cairo to 0.98 mi ESE of Cairo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.000, -89.180
Moderate flooding occurred along the Ohio River. The river crested at 49.46 feet on the afternoon of the 16th at Cairo. Moderate flooding begins at 47 feet. Considerable flooding of low-lying woods, fields, and parkland persisted. The river flooding had little impact on agricultural interests, since planting season begins in April.
Flood, Pulaski
- When
- January 2, 1:30 PM CST to January 30, 11:00 PM CST
- Where
- Pulaski County, Olmsted to 0.15 mi ESE of Olmsted
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.180, -89.080
Moderate flooding occurred along the Ohio River. The river crested at 43.80 feet on the evening of the 15th at the Olmsted gage. Moderate flooding begins at 42 feet. There was considerable flooding of low-lying fields and woods near the river.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Mississippi, January 2 to 3, 2020$1.9 million · 50 kt wind · 32 events
- Heavy Snow in Alaska, January 2 to 3, 20203 events
- High Wind in California, January 2, 202057 kt wind · 2 events
- High Wind in Montana, January 2, 202056 kt wind · 2 events
- High Wind in Montana, January 2, 202052 kt wind · 2 events
- Dense Fog in California, January 2, 20201 event
- Flash Flood in Louisiana, January 2, 20201 event
- Flash Flood in Louisiana, January 2, 2020$2,000 · 1 event
- Dense Fog in California, January 2, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869145, 869146.